Orthogonal Illuminations in Two Light-Source Photometric Stereo

  • Ryszard KozeraEmail author
  • Alexander Prokopenya
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9842)


In this paper we investigate the case of ambiguous shape reconstruction from two light-source photometric stereo based on illuminating the unknown Lambertian surface. So-far this problem is merely well-understood for two linearly independent light-source directions with one illumination assumed as overhead. As already established, a necessary and sufficient condition to disambiguate the entire shape reconstruction process is controlled by the satisfaction of the corresponding second-order linear PDE with constant coefficients in two independent variables. This work extends the latter to an arbitrary pair of light-source directions transforming the above constraint into a special nonlinear PDE. In addition, a similar ambiguity analysis is also performed for a special configuration of two light-source directions assumed this time as orthogonal and contained in the vertical plane. Finally, this work is supplemented by illustrative examples exploiting symbolic computation used within a framework of continuous reflectance map model (i.e. an image irradiance equation) and applied to a genuine Lambertian surfaces.


Photometric stereo Image irradiance equation Ambiguity in shape reconstruction Computer vision 


  1. 1.
    Hartley, R., Zisserman, R.: Multiple View Geometry in Computer Vision. Cambridge University Press, Cambridge (2003)zbMATHGoogle Scholar
  2. 2.
    Faugeras, O.: Three-Dimensional Computer Vision - A Geometric View Point. MIT Press, Cambridge (2001)Google Scholar
  3. 3.
    Trucco, E.: Introductory Techniques for 3-D Computer Vision. Prentice Hall, Englewood Cliffs (1998)Google Scholar
  4. 4.
    Horn, B.K.P.: Robot Vision. MIT Press, Cambridge (2001)Google Scholar
  5. 5.
    Horn, B.K.P., Brooks, M.J.: Shape from Shading. MIT Press, Cambridge (1989)zbMATHGoogle Scholar
  6. 6.
    Brooks, M.J., Chojnacki, W., Kozera, R.: Shading without shape. Q. Appl. Math. 50(1), 27–38 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Brooks, M.J., Chojnacki, W., Kozera, R.: Circularly symmetrical eikonal equations and non-uniqueness in computer vision. J. Math. Anal. Appl. 165(1), 192–215 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Brooks, M.J., Chojnacki, W., Kozera, R.: Impossible and ambiguous shading patterns. Int. J. Comput. Vis. 7(1), 119–126 (1992)CrossRefGoogle Scholar
  9. 9.
    Bruss, A.R.: The eikonal equation: some results applicable to computer vision. J. Math. Phys. 5(23), 890–896 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Kozera, R.: On complete integrals and uniqueness in shape from shading. Appl. Math. Comput. 73(1), 1–37 (1995)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Deift, P., Sylvester, J.: Some remarks on shape-from-shading in computer vision. J. Math. Anal. Appl. 1(84), 235–248 (1991)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Oliensis, J.: Uniqueness in shape from shading. Int. J. Comput. Vis. 6(2), 75–104 (1991)zbMATHCrossRefGoogle Scholar
  13. 13.
    Chojnacki, W., Brooks, M.J.: A direct computation of shape from shading. In: Proceedings of 12-th International Conference on Artificial Intelligence and Pattern Recognition, Haifa, Israel, pp. 114–119 (1994)Google Scholar
  14. 14.
    Kimmel, R., Bruckstein, A.: Tracking level sets by level sets: a method of solving the shape from shading problem. Comput. Vis. Graph. Image Underst. 62, 47–58 (1995)CrossRefGoogle Scholar
  15. 15.
    Kozera, R.: Uniqueness in shape from shading revisited. Int. J. Math. Imaging Vis. 7, 123–138 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Woodham, R.J.: Photometric stereo: a reflectance map technique for determining surface orientation from multiple images. Opt. Eng. 19(1), 139–144 (1980)CrossRefGoogle Scholar
  17. 17.
    Kozera, R.: Existence and uniqueness in photometric stereo. Appl. Math. Comput. 44(1), 1–104 (1991)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Kozera, R.: On shape recovery from two shading patterns. Int. J. Pattern Recogn. Artif. Intell. 6(4), 673–698 (1992)CrossRefGoogle Scholar
  19. 19.
    Onn, R., Bruckstein, A.M.: Integrability disambiguates surface recovery in two-image photometric stereo. Int. J. Comput. Vis. 5(1), 105–113 (1990)CrossRefGoogle Scholar
  20. 20.
    Do Carmo, M.P.: Differential Geometry of Curves and Surfaces. Prentice-Hall, Englewood Cliffs (1986)zbMATHGoogle Scholar
  21. 21.
    Wolfram Mathematica 9, Documentation Center.
  22. 22.
    Budzko, D.A., Prokopenya, A.N.: Symbolic-numerical methods for searching equilibrium states in a restricted four-body problem. Program. Comput. Softw. 39(2), 74–80 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Budzko, D.A., Prokopenya, A.N.: Symbolic-numeric analysis of the equilibrium solutions in the restricted four-body problem. Program. Comput. Softw. 36(2), 68–74 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Kozera, R.: Curve modeling via interpolation based on multidimensional reduced data. Stud. Inform. 25(4B–61), 1–140 (2004)Google Scholar
  25. 25.
    Boor, C.: A Practical Guide to Spline. Springer, Heidelberg (1985)Google Scholar
  26. 26.
    Kozera, R., Noakes, L., Klette, R.: External versus internal parameterizations for lengths of curves with nonuniform samplings. In: Asano, T., Klette, R., Ronse, C. (eds.) Geometry, Morphology, and Computational Imaging. LNCS, vol. 2616, pp. 403–418. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  27. 27.
    Kvasov, B.I.: Methods of Shape-Preserving Spline Approximation. World Scientific, Singapore (2000)zbMATHCrossRefGoogle Scholar
  28. 28.
    Kozera, R., Noakes, L.: Piecewise-quadratics and exponential parameterization for reduced data. Appl. Math. Comput. 221, 620–638 (2013)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Noakes, L., Kozera, R.: Non-linearities and noise reduction in 3-source photometric stereo. J. Math. Imaging Vis. 18(2), 119–127 (2003)zbMATHCrossRefGoogle Scholar
  30. 30.
    Atamanyuk, I.P., Kondratenko, V.Y., Kozlov, O.V., Kondratenko, Y.P.: The algorithm of optimal polynomial extrapolation of random processes. In: Engemann, K.J., Gil-Lafuente, A.M., Merigó, J.M. (eds.) MS 2012. LNBIP, vol. 115, pp. 78–87. Springer, Heidelberg (2012)CrossRefGoogle Scholar

Copyright information

© IFIP International Federation for Information Processing 2016

Open Access This chapter is licensed under the terms of the Creative Commons Attribution-NonCommercial 2.5 International License (, which permits any noncommercial use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license and indicate if changes were made.

The images or other third party material in this chapter are included in the chapter's Creative Commons license, unless indicated otherwise in a credit line to the material. If material is not included in the chapter's Creative Commons license and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder.

Authors and Affiliations

  1. 1.Faculty of Applied Informatics and MathematicsWarsaw University of Life Sciences - SGGWWarsawPoland

Personalised recommendations